Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 201, NWS Raleigh, NC

June 28, 20115 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 28, 2011, 4:03 PM EDT for 5 counties in North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 4:03 PM EDT (20:03 UTC)
Expired
Jun 28, 2011, 5:00 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Durham County, NC, Granville County, NC, Orange County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:23 PM EDTTSTM WND DMG4 Wsw New Hill, NCSKYWARN SPOTTER REPORTS 7-10 LARGE TREES ONE FOOT IN DIAMETER BLOWN DOWN NEAR OLD US 1 AND ISSAC ST. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS52 KRAH 282003
SVRRAH
NCC037-063-077-135-183-282100-
/O.NEW.KRAH.SV.W.0201.110628T2003Z-110628T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JORDAN LAKE...OR 11 MILES SOUTH OF 
  CHAPEL HILL...MOVING NORTHEAST AT 10 MPH. QUARTER SIZED HAIL AND 
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. ANOTHER 
  STRONG TO SEVERE STORM WAAS LOCATED 3 MILES NORTHEAST OF   
  CREEDMOOR... ALSO MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARPENTER...
  MORRISVILLE...
  RESEARCH TRIANGLE PARK...
  RDU INTERNATIONAL AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3621 7876 3604 7854 3602 7855 3602 7853
      3561 7901 3560 7907 3563 7912 3562 7914
      3559 7917 3558 7935 3568 7944
TIME...MOT...LOC 2003Z 239DEG 10KT 3578 7899

$$

GIH
2 follow-up statements
017 
WWUS52 KRAH 282027
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT TUE JUN 28 2011

NCC037-063-077-135-183-282100-
/O.CON.KRAH.SV.W.0201.000000T0000Z-110628T2100Z/
CHATHAM NC-DURHAM NC-GRANVILLE NC-ORANGE NC-WAKE NC-
427 PM EDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WAKE...SOUTHEASTERN ORANGE...SOUTHWESTERN
GRANVILLE...DURHAM AND CHATHAM COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GORMAN TO JORDAN LAKE...OR ALONG A LINE
EXTENDING FROM CREEDMOOR TO 11 MILES SOUTHWEST OF CARY...MOVING
NORTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CARPENTER...BUTNER... 
RESEARCH TRIANGLE PARK...CREEDMOOR...MORRISVILLE...RDU INTERNATIONAL 
AIRPORT AND PURNELL.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3621 7876 3604 7854 3602 7855 3602 7853
      3561 7901 3560 7907 3563 7912 3562 7914
      3559 7917 3558 7935 3568 7944
TIME...MOT...LOC 2024Z 239DEG 10KT 3608 7875 3569 7896

$$

MWS
092 
WWUS52 KRAH 282055
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT TUE JUN 28 2011

NCC037-063-077-135-183-282105-
/O.EXP.KRAH.SV.W.0201.000000T0000Z-110628T2100Z/
CHATHAM NC-DURHAM NC-GRANVILLE NC-ORANGE NC-WAKE NC-
455 PM EDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAKE...
SOUTHEASTERN ORANGE...SOUTHWESTERN GRANVILLE...DURHAM AND CHATHAM
COUNTIES EXPIRES AT 500 PM EDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3621 7876 3604 7854 3602 7855 3602 7853
      3561 7901 3560 7907 3563 7912 3562 7914
      3559 7917 3558 7935 3568 7944
TIME...MOT...LOC 2055Z 239DEG 10KT 3612 7866 3573 7887

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:48 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 2:48 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A SURFACE FRONT WILL APPROACH CENTRAL NC THIS AFTERNOON AND CROSS
THE REGION TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL OCCUR AHEAD OF THIS FEATURE. DRIER MORE STABLE AIR WILL
OVERSPREAD THE REGION WEDNESDAY. VERY WARM AND DRY CONDITIONS
EXPECTED THROUGH THE REST OF THE WORK WEEK... AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 245 PM TUESDAY...

TONIGHT...INTENSE HEATING THIS AFTERNOON COUPLED WITH MOIST AIR MASS
(PRECIP WATER VALUES OFF BLENDED SATELLITE TOTAL PRECIP WATER AROUND
1.7 INCHES) LEADING TO A MODERATELY UNSTABLE ATMOSPHERE WITH MLCAPE
VALUES OFF THE 17Z MESO ANALYSIS 2500-3000 J/KG IN THE WESTERN
PIEDMONT. HAND ANALYSIS DEPICTS A WEAK SURFACE TROUGH SW-NE ACROSS
THE PIEDMONT AND THIS IS STARTING TO SHOW UP ON THE VISIBLE
SATELLITE IMAGERY AS A LINE OF ENHANCED CU. APPROACH OF A MID LEVEL
TROUGH FROM EASTERN TN WILL SERVE TO DEEPEN THE LOW LEVEL TROUGH
WHICH WILL FOCUS LOW LEVEL CONVERGENCE IN THIS REGION. MEANWHILE
UPPER LEVEL JET OVER EASTERN LAKES PROJECTED TO CROSS SOUTHERN NEW
ENGLAND/NORTHERN MID ATLANTIC TONIGHT. THIS FEATURE WILL INCREASE
UPPER DIVERGENCE OVER OUR REGION ESPECIALLY AFTER 00Z.
THUS...APPEARS THAT CENTRAL NC SHOULD SEE SCATTERED TO NUMEROUS
SHOWERS AND T-STORMS DEVELOP BY MID-LATE AFTERNOON...MAINLY OVER THE
PIEDMONT COUNTIES. THESE SHOWERS AND STORMS WILL DRIFT EWD WITH TIME
AS WINDS ALOFT ARE RELATIVELY WEAK (20KTS OR LESS).

WHILE THE WINDS ALOFT THAT NOT ALL THAT IMPRESSIVE...THE INTENSE
HEATING AT THE SURFACE RESULT IN SURFACE DEWPOINT SPREADS 20-25
DEGREES. THIS ENVIRONMENT SUPPORT OF INVERTED VEE
SOUNDINGS...SUGGESTING DAMAGING DOWNBURST WINDS. THIS IS MOST LIKELY
TO OCCUR WITH STORMS THAT HAVE PERSISTENT UPDRAFTS WHICH WILL CAUSE
PRECIP LOADING ALOFT.

DUE TO THE SLOW MOVEMENT...ANY STORMS THAT OCCUR OVER URBANIZED
AREAS OR POOR DRAINAGE AREA MAY RESULT IN LOCALIZED FLOODING.

AFTER 11 PM...EXPECT MOST OF THE CONVECTIVE ACTIVITY TO OCCUR EAST
OF HIGHWAY 1. SCATTERED CONVECTION MAY OCCUR WELL PAST MIDNIGHT IN
THE EAST AS MID LEVEL TROUGH DRIFTS SLOWLY EAST AND UPPER JET
PROVIDES THE COASTAL PLAIN WITH UPPER LEVEL LIFT.

MIN TEMPS TONIGHT MAINLY UPPER 60S TO THE LOWER 70S.

WEDNESDAY...FOCUS FOR SCATTERED CONVECTION WILL REMAIN OVER THE
CENTRAL-SOUTHERN COASTAL PLAIN AND THE EASTERN SANDHILLS AS A
SURFACE FRONT AND ASSOCIATED MID LEVEL TROUGH DRIFT E-SE ACROSS THE
REGION. THE LATEST MODEL GUIDANCE A TAD FASTER WITH THE EWD MOVEMENT
WITH THE MORE AGGRESSIVE MODELS DEPICTING THE SURFACE FRONT EXITING
OUR SE COUNTIES BY 18Z.  NLY FLOW BEHIND THE EXITING FRONT WILL
SPREAD DRIER MORE STABLE AIR ACROSS CENTRAL NC. THUS LOCALES IN THE
PIEDMONT WEDNESDAY WILL SEE RAIN CHANCES LESS THAN 20 PERCENT. IN
THE CENTRAL AND SOUTHERN COASTAL PLAIN AND EASTERN SANDHILLS...A
CHANCE POP STILL WARRANTED AS SURFACE FRONT LINGERS IN THIS VICINITY.

THICKNESSES WEDNESDAY AFTERNOON SUPPORT MAX TEMPS IN THE UPPER 80S
TO LOWER 90S.

WEDNESDAY NIGHT...MORE STABLE DRIER AIR WILL SETTLE OVER OUR REGION.
EXPECT SKIES TO BECOME MOSTLY CLEAR MOST ALL LOCALES PRIOR TO
MIDNIGHT. MIN TEMPS  A LITTLE COOLER THAN PREVIOUS NIGHTS ESPECIALLY
ACROSS THE NORTH. MIN TEMPS MID 60S NORTH TO AROUND 70 FAR SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 200 PM TUESDAY...

THIS PERIOD WILL FEATURE WARMING CONDITIONS AND GENERALLY DRY
WEATHER... ALTHOUGH WE MAY BE INCREASINGLY AT THE MERCY OF UPSTREAM
MESOSCALE CONVECTIVE SYSTEMS AND/OR THEIR REMNANTS AS WE HEAD INTO
THE HOLIDAY WEEKEND.

FOR THURSDAY/THURSDAY NIGHT: THE CLOSED MID LEVEL LOW OVER SOUTH
CENTRAL QUEBEC EARLY THURSDAY WILL MOVE SLOWLY TO THE EAST OVER THE
MARITIMES WHILE GRADUALLY BECOMING ABSORBED BY A LARGER DIGGING
TROUGH OVER NRN QUEBEC. THE BAGGY MID LEVEL TROUGH EXTENDING FROM
THIS LOW THROUGH THE CAROLINAS IS EXPECTED TO EASE VERY SLOWLY TO
THE ESE... PROPELLED BY THE RIDGE BUILDING OVER THE NATION'S
MIDSECTION TO THE UPPER MIDWEST. AT THE SURFACE... HIGH PRESSURE
WILL REMAIN CENTERED TO OUR NNW OVER OH/WV/WRN PA WITH THE FRONTAL
ZONE HOLDING ALONG THE EASTERN EDGE OF THE CWA. MODELS DEPICT ONE
VORTICITY MAXIMUM DROPPING TO THE SE ACROSS VA AND SWEEPING THROUGH
NE NC DURING THE EVENING HOURS... HOWEVER IT APPEARS THAT THE COLUMN
WILL BE QUITE DRY WITH CLIMATOLOGICALLY LOW SURFACE DEW POINTS...
AND MODEL-PROJECTED INSTABILITY IS LOW AS WELL. THUS... EXPECT THE
VAST MAJORITY OF THE AREA TO REMAIN DRY. HIGHS 88-92 WITH PROGGED
THICKNESSES CLOSE TO NORMAL. LOWS 64-69.

FOR FRIDAY/FRIDAY NIGHT: THE MID LEVEL TROUGH AXIS CONTINUES TO EASE
OFF TO OUR SE AS THE MID LEVEL RIDGE GAINS STRENGTH OVER MO/IL...
PLACING NC BENEATH A WEAK NNW MID LEVEL FLOW. WEAK FLOW HOLDS AT THE
SURFACE AS WELL WITH LEE TROUGHING OVER THE PIEDMONT AND THE HIGH
PRESSURE CENTERED TO OUR NORTH CONTINUING TO WEAKEN AND BECOME MORE
DIFFUSE. THE NAM/GFS/ECMWF DEPICT MCS ACTIVITY THURSDAY NIGHT OVER
LOWER MI... AND THE MEAN CLOUD LAYER FLOW SUGGESTS THAT ANY
RESULTANT MCV WOULD DROP SSE THROUGH NC LATE FRIDAY OR FRIDAY
NIGHT... HOWEVER AT THIS TIME RANGE IT IS NEARLY IMPOSSIBLE TO TIME
SUCH FEATURES WITH ANY ACCURACY... OR EVEN HAVE MUCH FAITH IN THEIR
EXISTENCE. WITH LOW DEEP-LAYER SHEAR... SCANT MOISTURE... AND VERY
WEAK TO ABSENT FORCING MECHANISMS... WILL STAY WITH A DRY FORECAST
FOR NOW. THICKNESSES STEADILY REBOUND AS MID LEVEL HEIGHTS SLOWLY
RISE... POINTING TO SLIGHTLY ABOVE NORMAL HIGHS OF 89-93... UNDER
PARTLY CLOUDY SKIES WITH SCATTERED TO BROKEN SHALLOW CUMULUS. LOWS
67-71 WITH FAIR SKIES. -GIH

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 200 PM TUESDAY...

THE UPCOMING HOLIDAY WEEKEND IS SHAPING UP TO BE A HOT ONE (SEE
CLIMATE SECTION BELOW)... WITH VERY LOW CHANCES FOR RAIN. THE MID
LEVEL RIDGE TO OUR WEST WILL STEADILY EXPAND EASTWARD OVER THE
CAROLINAS AS THE PRIMARY BELT OF WESTERLIES GETS SUPPRESSED WELL TO
OUR NORTH ACROSS THE U.S./CANADIAN BORDER... WHILE THE WEAK LEE
SURFACE TROUGH SITS OVER THE PIEDMONT THROUGH THE PERIOD. THE
POTENTIAL PERSISTS FOR SUBTLE WAVES AND/OR AN MCV TO DROP THROUGH NC
SATURDAY/SUNDAY AFTERNOON THROUGH EVENING AND KICK OF A FEW
STORMS... HOWEVER THE HIGH UNCERTAINTY WITH RESPECT TO TIMING AND
PLACEMENT OF ANY SUCH FEATURE PRECLUDES ADDING ANY MENTION TO THE
FORECAST AT THIS TIME. MID LEVEL WARMTH OVERHEAD BECOMES EVEN MORE
PROFOUND BY JULY 4TH... GREATLY LIMITING CONVECTION... ALTHOUGH
GIVEN THE STRONG SURFACE HEATING AND POSSIBILITY OF LOW LEVEL
MOISTURE POOLING TO CREATE LOCAL POCKETS OF HIGHER INSTABILITY BY
AFTERNOON... AN ISOLATED LATE-DAY STORM OR TWO IS CERTAINLY NOT OUT
OF THE QUESTION. BY TUESDAY... MODELS SUGGEST THAT A DEEPENING AND
BROADENING VORTEX OVER HUDSON BAY WILL PUSH THE WESTERLIES A BIT TO
THE SOUTH (WITH FLOW TO OUR NW BECOMING INCREASINGLY CYCLONIC) AND
HELP LOWER HEIGHTS OVER THE OHIO VALLEY ENOUGH TO PUSH A COLD FRONT
INTO THE CENTRAL/SRN APPALACHIANS. WILL NOT SHOW A LARGE TREND
TOWARD WET WEATHER AT THIS FAR RANGE... HOWEVER WE WILL INCH MORE
TOWARD CLIMATOLOGICAL PRECIP CHANCES FOR TUESDAY. AFTER WELL ABOVE
NORMAL TEMPS SATURDAY INTO MONDAY THE 4TH... EXPECT TEMPS TO REMAIN
JUST ABOVE SEASONAL NORMALS ON TUESDAY. -GIH

&&

.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
AS OF 1215 PM TUESDAY...

A MOIST AND UNSTABLE AIR MASS COUPLED WITH THE APPROACH OF A SURFACE
FRONT WILL HELP TO INITIATE SCATTER TO NUMEROUS SHOWERS AND T-STORMS
ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH TONIGHT. WHILE A
SHOWER OR TWO IS POSSIBLE IN THE COASTAL PLAIN THROUGH 4 PM...MOST
OF THE SHOWERS AND STORMS SHOULD INITIALLY DEVELOP OVER THE WESTERN
PIEDMONT LATE THIS AFTERNOON THEN PROGRESS E-SE. AFTER 10 PM...MOST
OF THE SHOWERS AND STORMS SHOULD OCCUR ALONG AND EAST OF HIGHWAY 1.
IN VICINITY OF THE STORMS...EXPECT MVFR CEILING AND IFR VISIBILITY
ALONG WITH FREQUENT LIGHTNING STRIKES AND WIND GUSTS 30-35KTS. A FEW
SEVERE STORMS PROBABLE WITH THE PRIMARY SEVERE WEATHER THREAT BEING
DAMAGING DOWNBURST WINDS.

SCATTERED SHOWERS AND STORMS WILL LIKELY PERSIST THROUGH MUCH OF THE
NIGHT...ESPECIALLY EAST OF HIGHWAY 1 AS THE MID LEVEL TROUGH SLOWLY
DRIFTS E-SE. POTENTIAL FOR LOW STRATUS AND MVFR/IFR FOG TO OCCUR
AFTER 10 PM OVER THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN.
IF THE STRATUS AND FOG DEVELOP....IT SHOULD BURN OFF BY 10 AM
WEDNESDAY.

CONVECTION WILL DIMINISH TO COVERAGE ON WEDNESDAY AS DRIER MORE
STABLE AIR GRADUALLY OVERSPREADS THE REGION FROM THE NORTH. STILL
COULD BE A THREAT FOR CONVECTION IN THE KFAY VICINITY THROUGH
WEDNESDAY AFTERNOON.

MAINLY VFR CONDITIONS EXPECTED THURSDAY THROUGH SUNDAY AS DRIER MORE
STABLE AIR SETTLES OVER THE REGION. MAY SEE A FEW HOURS OF MVFR FOG
EACH MORNING WHILE ANY AFTERNOON-EVENING CONVECTION WILL BE ISOLATED.

&&

.CLIMATE...
HERE ARE THE TEMPERATURE RECORDS FOR JULY 2ND THROUGH 4TH.

RDU (RALEIGH-DURHAM AIRPORT):
JUL 2: RECORD HIGH 101 (1954) - RECORD HIGH MINIMUM 73 (1987)
JUL 3: RECORD HIGH 98 (1955) - RECORD HIGH MINIMUM 72 (1997)
JUL 4: RECORD HIGH 99 (2002) - RECORD HIGH MINIMUM 75 (2006)

GSO (GREENSBORO PIEDMONT TRIAD AIRPORT):
JUL 2: RECORD HIGH 98 (1954) - RECORD HIGH MINIMUM 74 (1970)
JUL 3: RECORD HIGH 97 (1970) - RECORD HIGH MINIMUM 73 (1941)
JUL 4: RECORD HIGH 98 (1970) - RECORD HIGH MINIMUM 72 (2005)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
CLIMATE...HARTFIELD
Hazardous weather outlook, Jun 28, 1:47 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT TUE JUN 28 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
147 PM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON. WHILE A STORM OR TWO MAY DEVELOP IN THE COASTAL
PLAIN BY 4 PM...THE MAJORITY OF THE STORMS WILL INITIALLY DEVELOP IN
THE WESTERN PIEDMONT BETWEEN 2 AND 5 PM THEN MOVE EAST SOUTHEAST
ACROSS THE REST OF THE REGION. A FEW OF THE STORMS MAY BE
SEVERE...PRODUCING DAMAGING DOWNBURST WINDS. IN ADDITION...SOME OF
THE STORMS WILL PRODUCE AN EXCESSIVE AMOUNT OF LIGHTNING.

SINCE THE AIR MASS ACROSS OUR REGION IS QUITE MOIST AND THE WINDS
ALOFT RELATIVELY LIGHT...LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME
OF THE STORMS. THIS MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY NEAR
URBAN AND POOR DRAINAGE AREAS.

THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ACTIVATION IS LIKELY LATE THIS AFTERNOON AND THIS
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 28, 10:38 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     1 E WINSTON-SALEM       36.10N  80.24W
06/27/2011                   FORSYTH            NC   DEPT OF HIGHWAYS

            TREE DOWN ON US 52 NEAR WINSTON-SALEM.

&&

EVENT NUMBER RAH1100939

MEB
Local storm report, Jun 28, 11:10 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 S SCOTLAND NECK       36.11N  77.42W
06/27/2011                   HALIFAX            NC   DEPT OF HIGHWAYS

            TREE DOWN ON NC 125 NEAR SCOTLAND NECK.

&&

EVENT NUMBER RAH1100940

MEB
Special weather statement, Jun 28, 2:41 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT TUE JUN 28 2011

NCZ083>085-281945-
ANSON-RICHMOND-SCOTLAND-
241 PM EDT TUE JUN 28 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN PORTIONS OF
SCOTLAND...RICHMOND AND ANSON COUNTIES THROUGH 345 PM EDT...

AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCFARLAN...OR ABOUT 9 MILES NORTHWEST OF CHERAW...MOVING NORTHEAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DIGGS...EAST
ROCKINGHAM...ROCKINGHAM... HAMLET... AND DOBBINS HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3463 7946 3480 7968 3481 8024 3482 8031
      3503 8030 3508 7959 3506 7957 3505 7947
      3497 7937 3494 7935 3485 7934 3482 7936
      3477 7933
TIME...MOT...LOC 1841Z 234DEG 20KT 3480 7997

GIH
Special weather statement, Jun 28, 3:43 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT TUE JUN 28 2011

NCZ040-074>076-083-084-282115-
ANSON-CHATHAM-LEE-MONTGOMERY-MOORE-RICHMOND-
343 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...
MONTGOMERY...LEE...CHATHAM AND ANSON COUNTIES THROUGH 515 PM EDT...

AT 341 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS...MOVING EAST AT 15 MPH.
STORMS WILL INCREASE IN INTENSITY THROUGHOUT THE AFTERNOON.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WADESBORO...LILESVILLE...COVINGTON...ELLERBE... SEVEN
LAKES...CARTHAGE... AND SANFORD.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3519 8028 3521 8025 3515 8018 3519 8011
      3515 8007 3517 8005 3530 8008 3537 8005
      3548 8009 3553 7926 3563 7912 3552 7897
      3527 7922 3518 7910 3521 7925 3516 7934
      3499 7958 3491 7956 3482 7963 3482 8032
TIME...MOT...LOC 1941Z 255DEG 13KT 3500 8013

KC
Local storm report, Jun 28, 3:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     4 ESE FEARRINGTON       35.79N  79.01W
06/28/2011                   CHATHAM            NC   PARK SERVICE

            MULTIPLE TREES DOWN NEAR MARTHAS CHAPEL ROAD AND
            FARRINGTON RD

&&

EVENT NUMBER RAH1100941

ELLIS
Special weather statement, Jun 28, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT TUE JUN 28 2011

NCZ010-011-282100-
HALIFAX-WARREN-
403 PM EDT TUE JUN 28 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 500 PM EDT...

AT 403 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE GASTON...OR ABOUT 9 MILES NORTHEAST OF WARRENTON...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAKE GASTON...
LITTLETON.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN LARGE TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3654 7789 3651 7788 3650 7781 3649 7777
      3636 7786 3635 7810 3655 7814 3655 7801
      3655 7790
TIME...MOT...LOC 2003Z 237DEG 10KT 3646 7800

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:07 PM EDTSpecial Weather StatementRAHDavidson, Forsyth68 min
Jun 27, 8:10 PM EDTSevere Thunderstorm WarningRAHForsyth50 min
Jun 27, 9:11 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
Jun 27, 10:04 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Guilford, Orange, Person116 min
Jun 27, 10:48 PM EDTSpecial Weather StatementRAHAlamance, Durham, Franklin, Granville, Orange, Person and 1 more57 min
Jun 27, 11:00 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person45 min
Jun 27, 11:18 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford80 min
Jun 28, 12:58 AM EDTSpecial Weather StatementRAHAlamance, Guilford62 min
Jun 28, 2:41 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland64 min
Jun 28, 2:46 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond28 min
Jun 28, 3:03 PM EDTSevere Thunderstorm WarningRAHChatham42 min
Jun 28, 3:22 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake38 min
Jun 28, 3:43 PM EDTSpecial Weather StatementRAHAnson, Lee, Montgomery, Moore, Richmond92 min
Jun 28, 3:54 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance36 min
Jun 28, 3:57 PM EDTAreal Flood AdvisoryRAHChatham3 hr
Jun 28, 4:03 PM EDTSpecial Weather StatementRAHWarren57 min
Jun 28, 4:19 PM EDTFlash Flood WarningRAHChatham2 hr
Jun 28, 4:31 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake59 min
Jun 28, 4:39 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren66 min
Jun 28, 4:48 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore57 min
Jun 28, 4:56 PM EDTSpecial Weather StatementRAHScotland64 min
Jun 28, 5:13 PM EDTSpecial Weather StatementRAHJohnston62 min
Jun 28, 5:25 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person65 min
Jun 28, 5:27 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren45 min
Jun 28, 5:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore55 min
Jun 28, 5:49 PM EDTSpecial Weather StatementRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more86 min
Jun 28, 6:28 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson62 min
Jun 28, 6:34 PM EDTAreal Flood AdvisoryRAHDurham3 hr
Jun 28, 6:38 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jun 28, 6:50 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph70 min
Jun 28, 6:51 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph3 hr
Jun 28, 7:36 PM EDTSpecial Weather StatementRAHAlamance54 min
Jun 28, 7:45 PM EDTSpecial Weather StatementRAHDavidson60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.